NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 9, 11:40 AM CST, 4 minutes earlier. Its key messages:
Area forecast discussion, Mar 9, 11:40 AM CST, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1240 PM CDT Sun Mar 9 2025
.KEY MESSAGES...
- A Red Flag Warning is in effect for today and again on Monday
for north central, central, and portions of northeastern SD due
to the combination of wind gusts of 25 to 35 mph today and
gusts of 50 to 60 mph Monday, relative humidity dropping below
25%, and ongoing dry conditions.
- A High Wind Watch has been issued for portions of north central and
northeastern SD for Monday afternoon into Monday evening for
west winds 25 to 40 mph with gusts up to 60 mph possible due to
a strong cold frontal passage.
- Much above normal temperatures (60s & 70s) today and Monday,
with record highs possible today and expected on Monday.
Temperatures closer to normal on Tuesday briefly interrupt the
warm week as highs are expected to return to at least 50s and
60s on Wednesday and Thursday.
- A potential storm system could be affecting the region for the
end of the week. Uncertainty surrounding system track, timing,
precipitation type and change-over and strength of wind
components, just to name a few, are all making this a complex
system for Friday night and Saturday.
&&
.UPDATE...
Issued at 1237 PM CDT Sun Mar 9 2025
Aviation discussion updated below for the 18Z TAFs.
UPDATE Issued at 1022 AM CDT Sun Mar 9 2025
Will be keeping an eye on wind/RH today with the very high
grassland fire danger in place. Did not make much in the way of
changes to temps/winds/dewpoints today as current forecast seems
to have a decent handle on things. Will see if passing high clouds
keep temps down a couple degrees from highs, but strength of warm
air advection and good mixing winds may overcome that anyway.
Strongly considering extending Monday's Red Flag Warning a couple
hours beyond 00Z to include the wind shift and very strong wind
gusts as the cold front drops south through the area. Any fires
that start on Monday will be problematic as the front passes
through.
&&
.SHORT TERM /TODAY THROUGH MONDAY AFTERNOON/...
Issued at 427 AM CDT Sun Mar 9 2025
Main concern for the short term will be the elevated fire danger
today through Monday along with windy conditions Monday afternoon.
Northwest flow continues aloft as a ridge is positioned over the
western CONUS. This ridge will shift eastward tonight, with the
crest of the ridge breaking down as winds become more zonal over the
Northern Plains tonight into Monday morning. Within this flow, an
embedded shortwave will push west to east over the northern
CONUS/Canada. At the surface, another clipper will push southeast
over Canada with the center of the low over southern Ontario by 00Z
Monday. To the south of this low over the Northern Plains, surface
troughing sets up with steepening pressure gradients between this
low and the high to our south. Another clipper system, associated
with this next shortwave, will swing down from the northwest and
over the Northern Plains through the day on Monday, with the center
of the low forecasted to be over central MN by Monday evening as the
cold front will be passing through the CWA.
With the slightly steeper pressure gradients this afternoon (around
a 5mb difference over the CWA by 18Z), once the inversion breaks
early, Rap soundings across the area show we will mix out into the
800-700mb range with the top of the mixing layer around 30-35kts.
Since this is WAA, winds will not gusts as high as what we see with
CAA. Latest HREF/NBM indicates sustained winds out of the west
between 15-25 mph with gusts of 25-35 mph to possibly 40 mph,
peaking by this afternoon. Winds will diminish a bit this evening
but still could see gusts of 15-20 mph as winds shift southwest,
especially over and along the Coteau. For Monday, we see the
strongest CAA/pressure rises along and behind the front in the
afternoon and evening, however, steeper pressure gradients will
winds picking up early in the morning. Steep low level lapse
rates, per NAM soundings, show mixing well into the 750-700mb
layer with peak winds around 30-45kts in the afternoon/evening at
the top of the mixed layer. More north you go, the higher the
winds are! For example, KASY has 58kts at the top of the mixed
layer at 3pm! I did blend in NBM 90th to show for this. With this,
gusts are forecasted to range from 30-45mph by late in the
afternoon over central and northeastern SD. Northern Corson and
eastward to the Leola Hills (and basically along the ND/SD border)
gusts could reach 50-60 mph. EC EFI shows 0.6 to 0.8 with a shift
of tails of zero along the ND/SD border which helps increase
confidence on anomalously strong event. A High Wind Watch has been
issued for our northern counties along the ND border for Monday
afternoon.
This leads to fire weather concern. I incorporated RAP into the mix
for dew points today and Monday as yesterday's RH went a bit lower.
This puts min RH dropping to 20% or less for much of central SD and
portions of northeastern SD. With the ongoing dry fuels, gusty
winds, and low RH, the Grassland Fire Danger Index is high to very
high today and very high to extreme on Monday. The Fire Weather
Watch has been upgraded to a Red Flag Warning today with another RFW
for Monday.
Otherwise, WAA from the ridge and mixing will lead to warm temps
today (which I blended in NBM75 to show for this) with highs in the
60s to the lower 70s. Overnight lows will range in the 30s. With the
warmer temps aloft/zonal flow and mixing, highs will range in the
mid to upper 60s to the lower 70s, which I did blend in warmer
guidance. EFI for TMax is 0.6 to 0.9 over much of the CWA. We could
be flirting with records today and Monday.
&&
.LONG TERM /MONDAY EVENING THROUGH SATURDAY/...
Issued at 427 AM CDT Sun Mar 9 2025
When the period opens Monday evening, a strong cold front is passing
south through the CWA. This front is expected to be generating 45 to
60 mph wind gusts across the CWA Friday evening, given the strength
of low level CAA and pressure rises behind the front. A High Wind
Watch is in effect, for now, through 8 PM CDT Monday. Further
extension in time may be needed.
Temperatures Monday night through Tuesday night will be cooler than
recent days (highs in the 50s and 60s), but still above normal for
early to mid March. Then, much above normal temperatures are slated
to return for Wednesday and Thursday (and possibly for a portion of
the CWA on Friday) into the 50s and 60s or higher out ahead of the
upcoming weekend system.
The latest trends on the weekend system bring the upper level and
surface lows out of Colorado Friday night and up across the northern
plains/upper midwest on Saturday. It's possible initial deformation
zone/mid-upper level WAA-forced precipitation may be
developing/moving into the CWA Friday afternoon (rain p-type), but
if the current low track holds true, the more potentially
significant precipitation (rain changing over to snow) is forming or
moving into the eastern third of forecast zones Friday night into
Saturday morning, when increasing winds from a tightening pressure
gradient and the onset of low level CAA are happening. Currently,
the probability of seeing 3 or more inches of snowfall in a 24 hour
period between 7 PM CDT Friday and 7 PM CDT Saturday is 20 to 40
percent. The blowing snow model is generating blowing snow by early
Saturday morning with this system. How will this evolve over the
next 7 days?
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1237 PM CDT Sun Mar 9 2025
Terminals KABR,KATY,KPIR,KMBG
VFR conditions are forecast through the TAF period.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 7 PM CDT /6 PM MDT/ this evening for
SDZ003>006-009-010-015>018-033>037-045-048-051.
Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM
MDT/ Monday for SDZ003>011-015>021-033>037-045-048-051.
High Wind Watch from Monday afternoon through Monday evening for
SDZ003>011-015.
MN...None.
&&
UPDATE...TMT
SHORT TERM...MMM
LONG TERM...Dorn
AVIATION...TMTHazardous weather outlook, Mar 9, 2:56 AM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
356 AM CDT Sun Mar 9 2025
SDZ003>006-009-010-015>018-033>037-045-048-051-100900-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk-
Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
356 AM CDT Sun Mar 9 2025 /156 AM MST Sun Mar 9 2025/
This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.
.DAY ONE...Today and tonight.
Red Flag Warning in effect today due to wind gusts of 30 to 45 mph,
relative humidity as low as 18 percent, and ongoing dry fuels.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Red Flag Warning in effect for Monday due to wind gusts of 50 to 60
mph, relative humidity as low as 18 percent, and ongoing dry fuels.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ007-008-011-019>021-100900-
Marshall-Roberts-Day-Clark-Codington-Grant-
356 AM CDT Sun Mar 9 2025
This Hazardous Weather Outlook is for northeast South Dakota.
.DAY ONE...Today and tonight.
Due to wind gusts of 20 to 30 mph and ongoing dry fuels, the
Grassland Fire Danger index is high to very high today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Red Flag Warning in effect for Monday due to wind gusts of 50 to 60
mph, relative humidity as low as 20 percent, and ongoing dry fuels.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ039-046-100900-
Traverse-Big Stone-
356 AM CDT Sun Mar 9 2025
This Hazardous Weather Outlook is for west central Minnesota.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong west winds of 10 to 20 mph with gusts of 30 to 40 mph along
with afternoon relative humidity dropping to 20 percent are
expected to create elevated Grassland Fire Danger conditions on
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ022-023-100900-
Hamlin-Deuel-
356 AM CDT Sun Mar 9 2025
This Hazardous Weather Outlook is for northeast South Dakota.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.